Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2008;22(9):739-60.
doi: 10.2165/00023210-200822090-00003.

CNS Adverse Events Associated With Antiepileptic Drugs

Affiliations
Review

CNS Adverse Events Associated With Antiepileptic Drugs

Gina M Kennedy et al. CNS Drugs. .

Abstract

A variety of newer antiepileptic drugs (AEDs) are now available for treating patients with epilepsy in addition to the 'conventional' drugs that have been available throughout a large part of the last century. Since these drugs act to suppress the pathological neuronal hyperexcitability that constitutes the final substrate in many seizure disorders, it is not surprising that they are prone to causing adverse reactions that affect the CNS.Information on adverse effects of the older AEDs has been mainly observational. Equally, whilst the newer drugs have been more systematically studied, their long-term adverse effects are not clearly known. This is illustrated by the relatively late emergence of the knowledge of visual field constriction in the case of vigabatrin, which only became known after several hundred thousand patient-years of use. However, older drugs continue to be studied and there has been more recent comment on the possible effect of valproate (valproic acid) on cognition following exposure to this drug in utero.With most AEDs, there are mainly dose-related adverse effects that could be considered generic, such as sedation, drowsiness, incoordination, nausea and fatigue. Careful dose titration with small initial doses can reduce the likelihood of these adverse effects occurring. Adverse effects such as paraesthesiae are more commonly reported with drugs such as topiramate and zonisamide that have carbonic anhydrase activity. Weight loss and anorexia can also be peculiar to these drugs. Neuropsychiatric adverse effects are reported with a variety of AEDs and may not be dose related. Some drugs, such as carbamazepine when used to treat primary generalized epilepsy, can exacerbate certain seizure types. Rare adverse effects such as hyperammonaemia with valproate are drug specific. There are relatively very few head-to-head comparisons of AEDs and limited information is available in this regard.In this review, we discuss the available literature and provide a comprehensive summary of adverse drug reactions of AEDs affecting the CNS.

Similar articles

See all similar articles

Cited by 12 articles

See all "Cited by" articles

References

    1. Pharmacopsychiatry. 2006 Jan;39(1):9-12 - PubMed
    1. Epilepsia. 1987;28 Suppl 3:S50-8 - PubMed
    1. Med J Aust. 1973 Apr 7;1(14):683-8 - PubMed
    1. Epilepsia. 1997 Aug;38(8):859-80 - PubMed
    1. Epilepsia. 1989 May-Jun;30(3):356-63 - PubMed

MeSH terms

Substances

LinkOut - more resources

Feedback